Texas, 2009

Ice Storm and Winter Storm in Texas, January 27 to 28, 2009

January 27 to 28, 2009 · NWS SJT · 20 events in 20 counties and zones

An arctic airmass moved into West Central Texas on Monday. The combination of warm moist air overunning the low level cold air and a strong upper level disturbance produced mainly freezing rain and sleet across much of West Central Texas Tuesday and Tuesday night.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An arctic airmass moved into West Central Texas on Monday. The combination of warm moist air overunning the low level cold air and a strong upper level disturbance produced mainly freezing rain and sleet across much of West Central Texas Tuesday and Tuesday night. The ice caused several accidents across the region on Tuesday and Tuesday night and many schools across the region had late starts on Wednesday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 26, 10:46 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 26, 10:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1046 PM CST MON JAN 26 2009

.AVIATION...
/00Z UPDATE/

ARCTIC FRONT HAS MOVED VERY SLOWLY THIS EVENING AND IS NOW JUST
SOUTH OF KSJT AND KBBD. CONDITIONS NORTH OF THE FRONT WILL CONTINUE TO
DETERIORATE FOR THE REMAINDER OF THE NIGHT...AS FREEZING DRIZZLE
AND FOG BECOMES MORE WIDESPREAD AND CIGS DROP. EXPECT WIDESPREAD
FAIRLY LIGHT FREEZING DRIZZLE SPREADING SOUTH WITH THE SURFACE
FREEZING BOUNDARY.

FRONT SHOULD BE SOUTH OF INTERSTATE 10 BY SUNRISE. KSJT AND
EVENTUALLY KBBD MAY SEE FREEZING DRIZZLE BY SUNRISE WITH KJCT AND
KSOA SOON AFTER. IFR CONDITIONS SHOULD CONTINUE THROUGH THE
MORNING HOURS OVER ALL OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 936 PM CST MON JAN 26 2009/

DISCUSSION...
THE ARCTIC FRONT HAS CONTINUED ITS SLOW MOVEMENT SOUTH TONIGHT...
PUSHING SOUTH OF THE CONCHO VALLEY AND HEARTLAND AREAS AS OF 9PM.
CONSIDERING THIS AND THAT THE GFS IS HANDLING THIS ADVANCE POORLY
WHILE THE NAM IS DOING MUCH BETTER...WILL UPDATE THE FORECAST
GENERALLY FOLLOWING THE NAM SOLUTION. THIS PLUNGES TEMPERATURES AT
KJCT TO BELOW FREEZING DURING THE DAY TOMORROW. THEY WILL ALSO HAVE
THE POTENTIAL FOR LIGHT PRECIPITATION AND/OR FOGGY CONDITIONS.
SO...WILL EXTEND THE FREEZING RAIN ADVISORY TO THE SOUTH TO COVER
THE REST OF THE CWA WITH THE EXCEPTION OF CROCKETT COUNTY WHERE
CONFIDENCE IS LOWER IN PRECIP AND COLDER TEMPERATURES.

WILL BEGIN THE SOUTHERN COUNTIES ADVISORY TOMORROW MORNING AT
12Z. WILL HAVE TO ADJUST THE TEMPERATURES FOR TOMORROW ACROSS OUR
SOUTHERN COUNTIES TO SHOW WARMEST READINGS IN THE MORNING WITH
STEADY OR SLOWLY FALLING TEMPS INTO THE AFTERNOON. UPDATED
PRODUCTS WILL BE OUT SHORTLY. 20

PREV DISCUSSION... /ISSUED 524 PM CST MON JAN 26 2009/

AVIATION...
/00Z UPDATE/
ARCTIC FRONT HAS MOVED VERY LITTLE OVER THE LAST SEVERAL HOURS
AND IS STILL STUCK SOMEWHERE BETWEEN KABI AND KSJT LATE THIS
AFTERNOON. CONDITIONS NORTH OF THE FRONT SHOULD CONTINUE TO
DETERIORATE FOR THE REMAINDER OF THE AFTERNOON AND THROUGH
TONIGHT...AS DRIZZLE AND FOG BECOMES MORE WIDESPREAD AND CIGS
DROP. WITH TEMPS AT OR BELOW FREEZING...EXPECT WIDESPREAD FAIRLY
LIGHT FREEZING DRIZZLE.

FRONT IS STILL EXPECTED TO MOVE THROUGH KSJT BY AROUND
SUNSET...AND SHOULD BE LOCATED ALONG THE INTERSTATE BY MIDNIGHT.
AHEAD OF THE FRONT...INCREASING MOISTURE WILL KEEP IFR OR LOW
MVFR CIGS AND VSBYS IN PLACE...BUT CONDITIONS WILL ALSO
DETERIORATE AFTER FRONTAL PASSAGE AS WELL. KSJT AND EVENTUALLY
KBBD MAY WELL SEE FREEZING DRIZZLE MOVE INTO THE AREA OVERNIGHT
OR TUESDAY MORNING.

PREV DISCUSSION... /ISSUED 321 PM CST MON JAN 26 2009/

SHORT TERM...
INTERESTING WINTER WEATHER EVENT SETTING UP THE NEXT COUPLE OF
DAYS...MAINLY TUESDAY NIGHT AND WEDNESDAY MORNING. FIRST...AN
ARCTIC COLD FRONT WAS LOCATED ALONG A MIDLAND TO STERLING CITY TO
GAINESVILLE LINE. TEMPERATURES TO THE NORTH WERE IN THE LOWER 30S
ACROSS THE BIG COUNTRY...WITH 20S ACROSS THE SOUTH PLAINS AND
WESTERN OKLAHOMA...AND IN THE UPPER TEENS ACROSS THE PANHANDLE. TO
THE SOUTH OF THE FRONT...TEMPERATURES WERE IN THE MID 60S TO
LOWER 70S...WITH DEWPOINTS IN THE MID 50S. SOME ISTENTROPIC LIFT
OVER THE ARCTIC BOUNDARY WAS PRODUCING PATCHY FREEZING DRIZZLE
ACROSS THE BIG COUNTRY. WV IMAGERY WAS INDICATING AN UPPER LEVEL
TROF ACROSS THE INTER-MOUNTAIN WEST...AND A STRONG 300 MB JET OF
120 TO 140 KNOTS FROM THE FOUR CORNERS REGION TO THE GREAT LAKES.

THE ARCTIC COLD FRONT WILL MOVE SOUTH ACROSS THE REMAINDER OF WEST
CENTRAL TEXAS TONIGHT...WITH SHALLOW COLD AIR ACROSS THE ENTIRE
AREA BY LATE THIS EVENING. LOW LEVEL ISTENTROPIC LIFT WILL CONTINUE
TONIGHT THROUGH TUESDAY...ALONG WITH 850 MB SOUTH TO SOUTHWEST
FLOW OF 35 TO 40 KNOTS. THE PRECIP TYPE TONIGHT AND WEDNESDAY WILL
BE -FZRA/FZDZ DUE TO A WARM LAYER WITH TEMPS OF AROUND 10 DEG C.
WILL KEEP THE PCPN TYPE AS MAINLY -RA ACROSS THE I-10 CORRIDOR FOR
TONIGHT. LOOKS LIKE ICE AMOUNTS WILL BE LIGHT TONIGHT AND
TUESDAY...LESS THAN 1/10 OF AN INCH. THE BEST CHANCE FOR ICY ROADS
WILL BE ACROSS THE BIG COUNTRY TONIGHT AND TUESDAY. FREEZING RAIN
MAY BECOME MORE WIDESPREAD TUESDAY NIGHT AND WEDNESDAY MORNING
ACROSS WEST CENTRAL TEXAS...DUE TO AN UPPER LEVEL SHORT WAVE TROF
MOVING BY AND STRONG MID LEVEL FRONTOGENSIS. ICE AMOUNTS FOR
TUESDAY NIGHT WILL BE 1/10 TO 2/10 OF AN INCH...MAINLY EAST OF A
BRADY TO THROCKMORTON LINE. ALSO...SOME SLEET WILL MIX WITH THE
FZRA ACROSS THE BIG COUNTRY. IF THE 12Z GFS QPF AMOUNTS ARE
RIGHT...THERE IS THE POSSIBILITY FOR MORE SIGNIFICANT IMPACT
HAZARDS TUESDAY NIGHT AND WEDNESDAY MORNING. FOR NOW...WILL GO
WITH A FREEZING RAIN ADVISORY ACROSS THE BIG COUNTRY FOR TONIGHT
THROUGH WEDNESDAY MORNING...AND THE CONCHO VALLEY AND HEARTLAND
FOR AFTER MIDNIGHT THROUGH WEDNESDAY MORNING. TEMPERATURES WILL BE
VERY COLD TONIGHT THROUGH TUESDAY NIGHT...WITH LOWS MAINLY IN THE
20S AND HIGHS IN THE UPPER 20S TO MID 30S.

LONG TERM...
WEATHER WILL IMPROVE BY WEDNESDAY AFTERNOON...WITH HIGHS WARMING
INTO THE MID 40S TO MID 50S. UPPER LEVEL ZONAL INTO THIS
WEEKEND...WITH MODERATING TEMPERATURES. ALSO...A DRY FORECAST FOR
WEDNESDAY AFTERNOON THROUGH NEXT MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 36  24  28  25  45 /  30  30  40  60  10
SAN ANGELO 	 62  28  31  27  49 /  20  20  30  50  10
JUNCTION 	 66  33  36  33  50 /  20  20  20  70  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL 9 AM CST WEDNESDAY FOR THE
FOLLOWING ZONES: CALLAHAN...FISHER...HASKELL...JONES...NOLAN...
SHACKELFORD...TAYLOR...THROCKMORTON.

FREEZING RAIN ADVISORY UNTIL 9 AM CST WEDNESDAY FOR THE
FOLLOWING ZONES: BROWN...COKE...COLEMAN...CONCHO...IRION...
MCCULLOCH...RUNNELS...SAN SABA...STERLING...TOM GREEN.

FREEZING RAIN ADVISORY FROM 6 AM TUESDAY TO 9 AM CST WEDNESDAY
FOR THE FOLLOWING ZONES: KIMBLE...MASON...MENARD...SCHLEICHER...
SUTTON.

&&

99/99/15
Hazardous weather outlook, Jan 26, 2:56 PM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
256 PM CST MON JAN 26 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-272100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
256 PM CST MON JAN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FREEZING DRIZZLE WILL CONTINUE TO DEVELOP ACROSS THE BIG
COUNTRY THIS AFTERNOON AND TONIGHT...WITH ICY AREAS DEVELOPING. AS
TEMPERATURES COOL ACROSS THE CONCHO VALLEY AND HEARTLAND BEHIND
THE ARCTIC FRONT...AREAS OF FREEZING DRIZZLE MAY DEVELOP FARTHER
SOUTH INTO THE SAN ANGELO...BRADY...AND BROWNWOOD AREAS WELL. A
FREEZING RAIN ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AREAS OF FREEZING DRIZZLE WILL CONTINUE INTO TUESDAY...WITH
A LITTLE HEAVIER FREEZING RAIN POSSIBLE BY TUESDAY NIGHT AND
WEDNESDAY. WITH THE THREAT OF SOME ICE ACCUMULATION...THE FREEZING
RAIN ADVISORY WILL EXTEND INTO WEDNESDAY MORNING. RESIDENTS AND
TRAVELER SHOULD STAY TUNED FOR ADDITIONAL UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 ice storm, 8 winter storm. Local standard time, as filed.

Winter Storm, Throckmorton

When
January 27, 1:00 AM CST to January 28, 2:00 AM CST
Where
Throckmorton forecast zone
Reported by
Law Enforcement
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Law enforcement reported 1/4 inch of ice and sleet across the county. The roads were icy. There were 5 to 7 accidents reported.

Winter Storm, Haskell

When
January 27, 1:00 AM CST to January 28, 2:00 AM CST
Where
Haskell forecast zone
Reported by
Law Enforcement
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Law enforcement reported ice and sleet across the county. Also, 1/2 inch of ice, sleet and snow was reported in Rochester. Several accidents were reported along US Highway 277.

Winter Storm, Fisher

When
January 27, 1:00 AM CST to January 28, 2:00 AM CST
Where
Fisher forecast zone
Reported by
Law Enforcement
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Law Enforcement reported ice and sleet across the county. The roads were icy.

Winter Storm, Jones

When
January 27, 1:00 AM CST to January 28, 2:00 AM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Law Enforcement reported ice and sleet across the county. The roads were icy. Also, 1/2 inch of ice and sleet was reported in Hawley.

Winter Storm, Taylor

When
January 27, 1:00 AM CST to January 28, 2:00 AM CST
Where
Taylor forecast zone
Reported by
Law Enforcement
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Law Enforcement reported ice and sleet across the county. The roads were icy. Also, 1/4 inch of ice and sleet was reported in Buffalo Gap and at KTXS TV in Abilene. Some flights were canceled.

Winter Storm, Shackelford

When
January 27, 1:00 AM CST to January 28, 2:00 AM CST
Where
Shackelford forecast zone
Reported by
Law Enforcement
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Law Enforcement reported ice and sleet across the county. The roads were icy. At least two accidents were reported.

Winter Storm, Nolan

When
January 27, 1:00 AM CST to January 28, 2:00 AM CST
Where
Nolan forecast zone
Reported by
Law Enforcement
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Law Enforcement reported ice and sleet across the county. The roads were icy. Also, 1/4 inch of ice and sleet was reported in Sweetwater.

Winter Storm, Callahan

When
January 27, 1:00 AM CST to January 28, 2:00 AM CST
Where
Callahan forecast zone
Reported by
Law Enforcement
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Law Enforcement reported ice and sleet across the county. The roads were icy. Also, 1.5 inches of ice and sleet was reported in Baird and around 1/4 inch of ice was reported in Putnam.

Ice Storm, Sterling

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
Sterling forecast zone
Reported by
Law Enforcement
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Law Enforcement reported 1/2 to 3/4 inch of ice or more on the divide and on roads across the county. The roads were icy.

Ice Storm, Coke

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
Coke forecast zone
Reported by
Law Enforcement
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. The roads were icy.

Ice Storm, Runnels

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
Runnels forecast zone
Reported by
Law Enforcement
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. The roads were icy.

Ice Storm, Coleman

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
Coleman forecast zone
Reported by
Law Enforcement
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. The roads were icy.

Ice Storm, Brown

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. The roads were icy. Also, 1/4 inch of ice and sleet was reported in Brownwood. Several accidents were reported along highway US 183 between Rising Star and May.

Ice Storm, Irion

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
Irion forecast zone
Reported by
Law Enforcement
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. Barnhart reported 1/4 inch of freezing rain and sleet.

Ice Storm, Tom Green

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
Tom Green forecast zone
Reported by
Law Enforcement
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. The roads were icy. Also, 1/4 inch of ice was reported 4 miles north of Water Valley.

Ice Storm, Concho

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
Concho forecast zone
Reported by
Law Enforcement
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. The roads were icy. Also, 1/4 inch of ice was reported in Paint Rock.

Ice Storm, McCulloch

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
McCulloch forecast zone
Reported by
Law Enforcement
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. The roads were icy.

Ice Storm, San Saba

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
San Saba forecast zone
Reported by
Law Enforcement
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. The roads were icy. Also, 1/4 inch of ice was reported near Richland Springs.

Ice Storm, Crockett

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
Crockett forecast zone
Reported by
Law Enforcement
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. The roads were icy. Also, 1/4 inch of ice and sleet was reported in Barnhart.

Ice Storm, Menard

When
January 27, 5:00 PM CST to January 28, 3:00 AM CST
Where
Menard forecast zone
Reported by
Law Enforcement
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Law Enforcement reported freezing rain across the county. The roads were icy. Also, 1/4 inch of ice was reported in Menard.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150745, 150759, 150760, 150770, 150771, 150772, 150773, 150775, 148463, 148465, 148467, 148472, 148473, 148474, 148475, 148476, 148480, 148490, 148492, 148495.